Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 25, NWS Flagstaff, AZ

August 18, 2008Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 18, 2008, 6:04 AM MST for Coconino County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 6:04 AM MST (13:04 UTC)
Expired
Aug 18, 2008, 12:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 168 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 181317 RRA
FFWFGZ
AZC005-181900-
/O.NEW.KFGZ.FF.W.0025.080818T1304Z-080818T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
604 AM MST MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL NOON MST

* AT 600 AM MST...LOCAL LAW ENFORCEMENT OFFICIALS INDICATED FLASH 
  FLOODING WAS STILL OCCURRING ON HAVASU CREEK IN THE VILLAGE OF 
  SUPAI.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUPAI...
  CATARACT CREEK AND HAVASU CREEK IN WEST CENTRAL COCONINO COUNTY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE FLASH FLOOD 
WARNING AREA AFTER 10 AM MST TODAY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF 
UNKNOWN DEPTH.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3631 11277 3633 11275 3633 11273 3635 11272
      3635 11270 3595 11240 3535 11215 3536 11240
      3629 11281

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:30 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 18, 2:30 AM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 AM MST TUE AUG 18 2008

.SYNOPSIS...DRIER AIR WILL FILTER INTO THE REGION FOR THE REMAINDER
OF THE WEEK. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE FROM
FLAGSTAFF SOUTHEASTWARD...WITH CLEAR TO PARTLY CLOUDY SKIES ELSEWHERE.
NEAR NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE.

&&

.DISCUSSION...HIGH PRESSURE IN THE MID TO UPPER LEVELS WAS CENTERED
ALONG THE CENTRAL BAJA CALIFORNIA COAST THIS MORNING. OVER THE NEXT
SEVERAL DAYS THIS HIGH PRESSURE SYSTEM WILL MOVE TO THE WEST. AT
THE SAME TIME...A SERIES OF SHORT-WAVE DISTURBANCES WILL BRUSH
NORTHERN ARIZONA. THE MAIN IMPACT OF THIS WEATHER SETTING WILL BE TO
BRING DRIER AND WARMER AIR FROM THE EASTERN PACIFIC ACROSS ARIZONA.
FOR TODAY...ENOUGH COOL AIR AND MOISTURE WILL REMAIN FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS FROM ABOUT FLAGSTAFF EASTWARD.
HOWEVER...FOR WEDNESDAY INTO FRIDAY...FLOW FROM OVER THE EASTERN
PACIFIC WILL CONTINUE TO BRING A WARMER MID LEVEL CAPPING LAYER
ALONG WITH A DRIER AIR MASS. AS A RESULT...ONLY ISOLATED AFTERNOON
THUNDERSTORMS ARE ANTICIPATED...MAINLY ALONG THE EASTERN MOGOLLON
RIM AND WHITE MOUNTAINS. WEATHER CONDITIONS ACROSS THE REST OF
NORTHERN ARIZONA WILL BE CLEAR TO PARTLY CLOUDY.

FOR SATURDAY INTO EARLY NEXT WEEK...MODELS SHOW HIGH PRESSURE
WOBBLING ACROSS THE SOUTHWEST UNITED STATES IN RESPONSE TO PASSING
WEATHER DISTURBANCES TO THE NORTH. AT THIS TIME...IT LOOKS LIKE A
BIT OF AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY BY SUNDAY AND
MONDAY AS HIGH PRESSURE MOVES OVER NEW MEXICO. HOWEVER...GIVEN THE
UNCERTAINTY OF THE POSITION OF THE HIGH PRESSURE CENTER BY EARLY
NEXT WEEK...HAVE OPTED FOR A LOW GRADE MONSOON FORECAST.

&&

.AVIATION......FOR THE 12Z PACKAGE...UNTIL 18Z...VFR CONDITIONS ARE
EXPECTED. AFT 18Z WIDELY SCATTERED STORMS ARE EXPECTED ACROSS THE
MOGOLLON RIM...WITH CLOUD BASES 130-150 MSL AND LCL MVFR CIGS IN THE
STRONGEST STORMS. AFT 02Z WEDS...VFR CONDITIONS ARE EXPECTED.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

THURSDAY THROUGH SATURDAY...EXPECT WIDELY SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS ALONG THE MOGOLLON RIM AND WHITE
MOUNTAINS. LITTLE ACTIVITY IS EXPECTED ELSEWHERE. MINIMUM RH
VALUES ARE FORECAST TO BE ABOVE 15 PERCENT IN ALL LOCATIONS
EXCEPT ALONG THE UTAH/ARIZONA BORDER.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...............MCCOLLUM
AVIATION/FIRE WX.....41

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 17, 9:55 PM MST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 PM MST SUN AUG 17 2008

AZZ004>018-037>040-180600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
955 PM MST SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT

ONLY ISOLATED SHOWERS OR THUNDERSTORMS ARE EXPECTED FOR THE REST
OF TONIGHT...PRODUCING LIGHT AMOUNTS OF RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH
PRESSURE BUILDS IN FROM THE WEST...WITH A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:06 PM MSTFlash Flood WarningFGZCoconino12 hr
Aug 18, 6:04 AM MSTFlash Flood WarningFGZCoconino6 hr
Aug 18, 12:13 PM MSTAreal Flood WarningFGZCoconino6 hr
Aug 18, 1:26 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Navajo2 hr
Aug 18, 3:24 PM MSTAreal Flood AdvisoryFGZCoconino, Gila96 min
Aug 18, 4:14 PM MSTAreal Flood AdvisoryFGZYavapai91 min
Aug 18, 4:54 PM MSTSevere Thunderstorm WarningFGZCoconino14 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.